Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 89, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 1998, 9:48 PM CDT for Polk County, Minnesota. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1998, 9:48 PM CDT (02:48 UTC)
- Expired
- Jun 24, 1998, 10:20 PM CDT
- In force
- 32 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 74 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 9:56 PM CDT | Hail 0.75 | Crookston, MN | |
| Jun 24, 10:23 PM CDT | Hail 0.75 | Crookston, MN | |
| Jun 24, 10:24 PM CDT | Hail 1 | Crookston, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1120 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 10.6
The text
As transmitted, in the capitals the NWS used until 2016.
361 WUUS1 KFAR 250249 RRA SVRFAR MNC119-250320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 948 PM CDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN POLK COUNTY IN NORTHWESTERN MINNESOTA * UNTIL 1020 PM CDT * AT 945 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTH OF CLIMAX OR 20 MILES SOUTHEAST OF GRAND FORKS. THE STORM WAS MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELDRED BY 1005 PM CDT FISHER BY 1010 PM CDT KENNEDY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:44 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 24, 8:44 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 844 PM CDT WED JUN 24 1998 FORECAST CONCERN IS ONGOING SVR STORMS. 12Z ETA FCST CAPES STILL REMAIN AROUND 2000 J/KG OVERNIGHT AND LIS REMAIN BELOW ZERO. 21Z RUC AND 12Z ETA BOTH INDICATING THAT THE BEST BOUNDARY LAYER MOISTURE CONVERGENCE OCCURS AT 06Z AT THE NORTHERN END OF THE RED RIVER VALLEY IN THE NOSE OF THETA-E RIDGE. WITH NUMEROUS OUTFLOW BOUNDARIES...SFC TROUGH SLOWLY MOVING INTO EASTERN ND AND BOUNDARY LAYER PVA INCREASING IN THIS SAME AREA ACCORDING TO THE 21Z RUC...EXPECT SVR STORMS TO LAST AT LEAST UNTIL MIDNIGHT. FORECAST TEMPS APPEAR TO BE RIGHT ON. WILL ONLY MAKE MINOR ADJUSTMENT TO WORDING IN ZONES. GSF
In the hours before
Local storm report, Jun 24, 8:05 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
805 PM CDT WED JUN 24 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM 3W OSNABROCK ND 1.00 INCH HAIL
06/24/98 CAVALIER
0446 PM CLIMAX MN 0.75 INCH HAIL
06/24/98 POLK
0519 PM MOUNTAIN ND 0.75 INCH HAIL
06/24/98 PEMBINA
0536 PM 7S CROOKSTON MN 0.75 INCH HAIL
06/24/98 POLK
0555 PM EUCLID MN 0.75 INCH HAIL
06/24/98 POLK
0550 PM SE CROOKSTON MN 1.00 INCH HAIL
06/24/98 POLK
0621 PM 2S MENTOR MN 0.75 INCH HAIL
06/24/98 POLK
0655 PM 10N ADA MN 0.75 INCH HAIL
06/24/98 NORMAN
0705 PM 3S ANGUS MN 1.00 INCH HAIL
06/24/98 POLK
0717 PM 3S 7W FERTILE MN 1.00 INCH HAIL
06/24/98 NORMAN
0720 PM 3NE LOCKHART MN 1.75 INCH HAIL
06/24/98 NORMAN
0728 PM 3N LOCKHART MN 0.75 INCH HAIL
06/24/98 NORMAN
0747 PM 2.5E BELTRAMI MN 0.75 INCH HAIL
06/24/98 POLK
0723 PM 9N CROOKSTON MN TORNADO
06/24/98 POLK BRIEF TOUCHDOWN
SCHUMACHERLocal storm report, Jun 24, 8:05 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
805 PM CDT WED JUN 24 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM 3W OSNABROCK ND 1.00 INCH HAIL
06/24/98 CAVALIER
0446 PM CLIMAX MN 0.75 INCH HAIL
06/24/98 POLK
0519 PM MOUNTAIN ND 0.75 INCH HAIL
06/24/98 PEMBINA
0536 PM 7S CROOKSTON MN 0.75 INCH HAIL
06/24/98 POLK
0555 PM EUCLID MN 0.75 INCH HAIL
06/24/98 POLK
0550 PM SE CROOKSTON MN 1.00 INCH HAIL
06/24/98 POLK
0621 PM 2S MENTOR MN 0.75 INCH HAIL
06/24/98 POLK
0655 PM 10N ADA MN 0.75 INCH HAIL
06/24/98 NORMAN
0705 PM 3S ANGUS MN 1.00 INCH HAIL
06/24/98 POLK
0717 PM 3S 7W FERTILE MN 1.00 INCH HAIL
06/24/98 NORMAN
0720 PM 3NE LOCKHART MN 1.75 INCH HAIL
06/24/98 NORMAN
0728 PM 3N LOCKHART MN 0.75 INCH HAIL
06/24/98 NORMAN
0747 PM 2.5E BELTRAMI MN 0.75 INCH HAIL
06/24/98 POLK
0723 PM 9N CROOKSTON MN TORNADO
06/24/98 POLK BRIEF TOUCHDOWN
SCHUMACHERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:12 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 33 min |
| Jun 24, 7:28 PM CDT | Tornado Warning | FGF | Polk | 32 min |
| Jun 24, 7:43 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 32 min |
| Jun 24, 7:50 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 30 min |
| Jun 24, 7:51 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Red Lake | 34 min |
| Jun 24, 8:15 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 35 min |
| Jun 24, 8:34 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 31 min |
| Jun 24, 10:20 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 30 min |
| Jun 24, 10:48 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 32 min |
| Jun 25, 4:25 AM CDT | Severe Thunderstorm Warning | FGF | Kittson | 35 min |
| Jun 25, 5:01 AM CDT | Severe Thunderstorm Warning | FGF | Kittson | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.